Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 28, 2021Norton County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 28, 2021, 11:51 PM CDT for Norton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 11:51 PM CDT (04:51 UTC)
Expired
Aug 29, 2021, 12:30 AM CDT
In force
39 min
Issued by
NWS Goodland, KS
Hail
0.75 in
Wind
30

County Norton County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2510 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS83 KGLD 290451
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1151 PM CDT Sat Aug 28 2021
 
KSZ004-290530-
Norton KS-
1151 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northeastern Norton
County through 1230 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hendley, or 12 miles north of Norton, moving southeast
at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Almena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3996 10008 4000 10006 4000 9963 3967 9963
TIME...MOT...LOC 0450Z 296DEG 23KT 4001 9994 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

Lockhart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:41 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 6:41 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
541 PM MDT Sat Aug 28 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 231 PM MDT Sat Aug 28 2021

Across the Tri State area this afternoon, skies are a mostly sunny
to sunny mix. A frontal boundary currently lies on a northeast to
southwest orientation from Dundy county in Nebraska down into
portions of Colorado. Over the past couple of hours, there has been
an increase in the cumulus field east of this boundary as the
atmosphere further destabilizes in the above normal heat.

With this boundary draped along the CO/NE/KS border and high
pressure east of the region, there is currently a strong southerly
gradient that has persisted all day. Gusts at times have reached
over 30 mph. Behind the boundary, northwest flow ensues. Temps are
in the mid to upper 90s ahead of the front, with upper 80s to lower
90s behind it.

For the remainder of the afternoon hours and on into this evening,
the main wx focus will continue to be on the potential for strong to
severe storms to develop. Upper level trough moving into the
northern Plains will help to provide increased instability, but
surface conditions, especially east of the front continue to support
decent instability and await a trigger to get some convection going.
Model soundings showing inverted-v profiles and with SPC analysis
showing DCape values currently 1500-1700 j/kg support strong winds
as a threat. SBCape 1500-2500 j/kg east of the boundary as well with
highest numbers in the eastern CWA where the higher dewpts reside in
the upper 50s to mid 60s.

Have continued mention of hail and wind as main threats should any
storms develop this afternoon and evening. SPC continues a Marginal
Risk for almost the entire CWA, with northern portions of
Hitchcock/Red Willow counties currently in a Slight Risk as they are
closer to better instability. With PW values ranging from 1-1.5
inches can't rule out locally heavy rainfall as well.

The entire threat shifts east overnight allowing for surface ridge
to shift southeast into the region. As seen in this mornings visible
satellite, low clouds did pool behind the aforementioned front, just
ahead of the ridge. Latest RH guidance continues this over at least
the western CWA Sunday morning, so will continue a mostly cloudy to
partly cloudy trend. The increase in clouds will aid in keeping
temps lower than the past few days.

The ridge will continue an east-southeast shift thru the day ending
up east of the CWA by Sunday night. This will allow for a east-
northeast flow during the day to become southerly by the evening.
With the upper ridge remaining in place, the shift of the surface
features sets up the entire CWA for a return to the above normal
temps seen over the past several days.

For temps, the expected increase in cloud cover for at least the
morning hrs on Sunday will aid in keeping temps in check for several
hours. Looking for highs to range in the upper 70s west to the lower
80s east. Models trending slightly warmer east as cloud cover could
linger longer in western locales. Overnight lows will range from the
mid 50s to the mid 60s tonight, with upper 50s to mid 60s set for
Sunday night.

.LONG TERM...(Sunday night through Saturday)
Issued at 216 PM MDT Sat Aug 28 2021

Monday, an upper level shortwave is expected to move across the
Central Plains with otherwise zonal flow in place. This trough is
expected to help strengthen the lee trough and advect dry air
into the western half of the area. The dry air is currently
expected to continue expanding across the Tri-State area as it
pushes moisture associated with Hurricane Ida back towards the
eastern half of Kansas. An upper level ridge is expected to slowly
build from Mexico north throughout the day. Dry conditions are
expected on Monday; however, diurnally-driven convection can't be
completely ruled out during the afternoon and evening hours.

On Tuesday, guidance is in good agreement that the upper level ridge
will expand over the area as it extends from Mexico to join with the
ridge sitting over the Northern Plains and Central Canada. Dry
conditions are expected to stick around through at least Thursday
morning as RH values drop into the teens to lower 30s. This gives
concern for elevated to near-critical fire weather conditions
Tuesday and Wednesday. The current area of concern is west of the CO
border both days. Tuesday, RH values are forecast to be in the mid
to upper teens in that area with S to SE winds gusting around 15 to
25 mph. Wednesday, RH values are expected to be in the upper teens
to lowers 20s, but the winds are forecast to be much stronger with
gusts up to 35 mph from the S to SSE. There is a slight chance for
diurnally-driven convection Wednesday afternoon and evening, mainly
west of a line from McCook to St. Francis to Kit Carson.

Our next possible wave of heat and precipitation relief is
associated with an upper low over the Pacific NW and along the
Canadian border mid-week. A surface low located around MT and WY is
expected to move into the Dakotas. This low is associated with a
cold front currently expected to move into Nebraska Friday. There is
still some uncertainty regarding how far south the front will make
it with the area remaining under the ridge through Friday. Monsoonal
moisture is expected to move advect across the Four Corners and into
portions of the Plains, improving RH values Thursday and into the
weekend. The 12Z run is really favoring the stream of moisture
moving over Colorado and connecting with Gulf moisture to the NE of
us. There is some discrepancy between the long-range guidance for
the next precipitation chances. The ECMWF is favoring more
widespread showers/storms on Friday, while the GFS keeps everything
west of our CWA until Saturday morning when the cold front is
currently expected to push south across the Tri-State area. For now,
I'm keeping the PoPs generally around 20 to 30% or less Thursday
night through Saturday given the uncertainties of where the front
and the moisture band will be. As stated in the previous discussion,
the best chance for storms would be present mainly during the
afternoon and evening hours each of those days.

Temperatures are expected to warm up in the first half of the
extended, with high temperatures increasing from the lower 90s
Monday to the mid and upper 90s Tuesday and Wednesday. Overnight
lows are forecast to be in the upper 50s to mid 60s Monday night and
the 60s both Tuesday and Wednesday nights. Thursday looks to be the
beginning of the slight cool down with highs in the upper 80s to
mid 90s and overnight lows returning to the upper 50s to upper
60s. Friday and Saturday currently look to be closer to our normal
this time of year, with highs in the mid 80s to lower 90s both
days. Overnight lows are expected to be similar to Thursday night
both nights.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 502 PM MDT Sat Aug 28 2021

A cold front will be moving across the central high plains region
tonight with isolated to scattered showers and thunderstorms
forming along and just ahead of the front. Lower clouds are
expected with an increase in lower level relative humidity values
behind the front, bringing a possibility of MVFR conditions.

GLD will have VFR conditions turning MVFR early Sunday morning by
11Z as lower ceilings spread across the GLD TAF site. Low
ceilings will dissipate again by 17Z with VFR conditions to
follow.

MCK will start the 00Z TAF period with VFR conditions and
thunderstorms in the vicinity along with gusty winds.
Thunderstorms should dissipate and move out of the area by 08Z
with conditions becoming MVFR by 14Z Sunday morning due to lower
ceilings spreading across the MCK TAF site. Those lower ceilings
should dissipate by 18Z with VFR conditions to follow through the
remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...KMK
AVIATION...LOCKHART
Hazardous weather outlook, Aug 28, 9:52 AM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
852 AM MDT Sat Aug 28 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
852 AM MDT Sat Aug 28 2021 /952 AM CDT Sat Aug 28 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a Marginal Risk of severe thunderstorms across nearly the
entire Tri-State area this afternoon and evening, with a Slight
Chance for severe thunderstorms northeast of a line from Palisade to
Lebanon, Nebraska. Large hail up to the size of golf balls and
thunderstorm wind gusts to 70 mph will be possible, primarily in the
5 PM MDT (6 PM CDT) to 9 PM MDT (10 PM CDT) timeframe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Elevated fire weather conditions are possible Monday, Tuesday and
Wednesday afternoons, primarily along and west of the Colorado
Kansas border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 5 PM MDT (6 PM CDT) to 9 PM MDT
(10 PM CDT).

In the hours before

Special weather statement, Aug 28, 7:36 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
736 PM CDT Sat Aug 28 2021

NEZ080-290100-
Hitchcock NE-
736 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northern Hitchcock
County through 800 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Palisade, or 9 miles northwest of Trenton, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Palisade around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4009 10095 4016 10132 4035 10123 4035 10079
TIME...MOT...LOC 0036Z 207DEG 18KT 4029 10113

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Aug 28, 11:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1151 PM CDT Sat Aug 28 2021

KSZ004-290530-
Norton KS-
1151 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northeastern Norton
County through 1230 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hendley, or 12 miles north of Norton, moving southeast
at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Almena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3996 10008 4000 10006 4000 9963 3967 9963
TIME...MOT...LOC 0450Z 296DEG 23KT 4001 9994

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:36 PM CDTSpecial Weather StatementGLDHitchcock24 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.